Alert archive / New York / Special Weather Statements in 2015

Special Weather Statement, NWS Buffalo, NY

May 10, 2015Genesee County, New York

NWS Buffalo, NY issued this special weather statement at May 10, 2015, 3:10 PM EDT for Genesee County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2015, 3:10 PM EDT (19:10 UTC)
Expired
May 10, 2015, 3:45 PM EDT
In force
35 min
Issued by
NWS Buffalo, NY

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 52 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2015-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WWUS81 KBUF 101910
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
310 PM EDT SUN MAY 10 2015
 
NYZ011>013-101945-
LIVINGSTON-WYOMING-GENESEE-
310 PM EDT SUN MAY 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LIVINGSTON...
SOUTHEASTERN GENESEE AND NORTHEASTERN WYOMING COUNTIES...

AT 309 PM EDT...A STRONG THUNDERSTORM WAS NEAR WARSAW OR 11 MILES 
SOUTH OF BATAVIA...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LE ROY...WARSAW...ATTICA...PAVILION...YORK...COVINGTON...WYOMING...
BETHANY CENTER...EAST BETHANY AND DALE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4287 7829 4302 7793 4282 7781 4274 7821
TIME...MOT...LOC 1909Z 248DEG 29KT 4283 7815 
$$

REYNOLDS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 10, 1:54 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 10, 1:54 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
154 PM EDT SUN MAY 10 2015

.SYNOPSIS...
HIGH PRESSURE PARKED OFF THE NEW ENGLAND COAST AND A COLD FRONT TO
OUR WEST WILL KEEP A VERY WARM SOUTHERLY FLOW IN PLACE INTO MONDAY.
HUMID AIR WILL RESULT IN A SCATTERED COVERAGE OF SHOWERS AND
THUNDERSTORMS TODAY BUT THE MAJORITY OF THE DAY WILL STILL BE
RAIN-FREE. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL
ARRIVE MONDAY AND MONDAY NIGHT AS THE COLD FRONT APPROACHES THE
AREA. THE FRONT WILL USHER IN DRAMATICALLY COOLER AIR BY MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR IMAGERY SHOWING DIURNAL CONVECTION BEGINNING TO INCREASE THIS
AFTERNOON. ONE LINE OF STORMS DEVELOPING OVER LAKE ERIE AND
CHAUTAUQUA COUNTY WILL SPREAD EAST ACROSS MUCH OF WESTERN NY DURING
THE AFTERNOON. THIS APPEARS TO BE IN RESPONSE TO WEAK ASCENT FROM A
LOW AMPLITUDE MID LEVEL SHORTWAVE. ADDITIONAL SHOWERS AND STORMS ARE
DEVELOPING FROM THE INTERIOR SOUTHERN TIER INTO THE FINGER LAKES
ALONG AN OLD OUTFLOW/DIFFERENTIAL HEATING BOUNDARY. EXPECT COVERAGE
OF STORMS TO CONTINUE TO EXPAND AND MOVE EAST THROUGH LATE AFTERNOON.

THIS EVENING THE INITIAL BATCH OF CONVECTION WILL MOVE EAST INTO
CENTRAL NY AND EXIT MOST OF THE AREA. MEANWHILE A MORE NOTABLE
SHORTWAVE OVER OHIO THIS AFTERNOON WILL APPROACH THE AREA...AND
SHOULD SUPPORT ANOTHER AREA OF MORE ORGANIZED SHOWERS AND
THUNDERSTORMS ACROSS WESTERN NY BY LATE EVENING. THIS AREA OF
CONVECTION WILL MOVE NORTHEAST ACROSS LAKE ONTARIO AND TOWARDS THE
SAINT LAWRENCE VALLEY OVERNIGHT.

TEMPERATURES WILL ONCE AGAIN BE VERY WARM TODAY. 850 MB TEMPERATURES
ARE FORECAST TO REMAIN AROUND +14C. DESPITE THE EXPECTED COVERAGE OF
CONVECTION...MOST HIGH TEMPERATURES WILL BE IN THE LOWER TO MID
80S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
ON MONDAY THE FRONTAL ZONE WILL BE NORTH OF THE EASTERN GREAT LAKES
AND SAINT LAWRENCE VALLEY WITH WESTERN AND CENTRAL NEW YORK WITHIN
THE WARM SECTOR OF THE SURFACE LOW NEAR THE UPPER MISSISSIPPI RIVER
VALLEY. 850MB TEMPERATURES WILL BE NEAR +15C WHICH WILL LEAD TO
ANOTHER VERY WARM SUMMER-LIKE DAY WITH HIGHS IN THE LOWER TO MID
80S. LAKE BREEZES WILL BRING COOLER TEMPERATURES ALONG THE LAKE
SHORES.

GUIDANCE INDICATES THAT AREA WILL MAXIMIZE LOWER LEVEL THETA-E
MONDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS THE SOUTHERN TIER
COUNTIES. MODEL SOUNDINGS INDICATE THAT WE SHOULD SEE RAPID
DESTABILIZATION WITHIN THIS WARM SECTOR WITH SFC-BASED CAPES
EXCEEDING 1500 J/KG INLAND OF THE LAKE BREEZES. WITH THIS LEVEL OF
INSTABILITY AND THE EDGE OF THE THETA-E RIDGE AND LAKE-BREEZE
BOUNDARIES SERVING AS FOCI FOR CONVECTIVE DEVELOPMENT...SHOWERS AND
THUNDERSTORMS SHOULD BE FAIRLY WIDESPREAD ALONG AND INLAND OF THE
LAKE BREEZE BOUNDARIES AND CONTINUE LIKELY POPS. REGARDING POTENTIAL
SEVERE THREAT...WITH 0-6KM SHEAR ONLY RUNNING AROUND 20-25KTS IN
FAIRLY UNIDIRECTIONAL FLOW...SEVERE THUNDERSTORMS ARE NOT
EXPECTED...THOUGH A DEEP MOISTURE SUGGESTED BY THE LONG/THIN CAPE IN
MODEL SOUNDINGS AND PRECIPITABLE WATER VALUES AROUND 1.5 INCHES
SUGGEST THE POTENTIAL FOR LOCALIZED HEAVY RAIN...PARTICULARLY AS
STORMS WILL BE RELATIVELY SLOW MOVING AS INDICATED BY SHORT MBE
VECTORS.

CONVECTION WILL PERSIST INTO MONDAY NIGHT AS THE UPPER TROUGH LIFTS
OVER THE CENTRAL GREAT LAKES. AGAIN SKINNY CAPE PROFILES ARE FOUND
IN THE FORECAST SOUNDINGS AS PRECIPITABLE WATER VALUES WILL BE
RUNNING NEAR CLIMATOLOGICAL MAX LEVELS FOR MID MAY AVERAGING BETWEEN
1.75 AND 1.50 INCHES. BULK 0-6KM SHEAR INCREASING TO 40KTS ALONG
WITH A STRENGTHENING LOW LEVEL JET AHEAD OF THE APPROACHING FRONT
MAY PROMOTE SOME GUSTY WINDS WITH THE SHOWERS AND THUNDERSTORMS
ALONG THE FRONT. OVERNIGHT LOW TEMPS WILL BE IN UPPER 50S TO LOW 60S.

THE COLD FRONT ACCOMPANYING LOW PRESSURE PASSING NORTH OF THE REGION
WILL MOVE EAST OF THE FORECAST AREA ON TUESDAY. 850MB TEMPS WILL
QUICKLY SLIP INTO THE SINGLE DIGITS ABOVE 0C WITH STEEPENING LOW
LEVEL LAPSE RATES. EXPECT EARLY HIGH TEMPERATURES IN THE LOWER 70S
ACROSS WESTERN NY...WITH MID TO UPPER 70S OVER CENTRAL AND NORTHERN
NY. THE ARRIVAL OF THE DRY ARCTIC SOURCED AIRMASS BEHIND THE FRONT
WILL REMOVE THE HEAT AND HUMIDITY WE HAVE OBSERVED FOR THE PAST FEW
DAYS ALONG WITH A LOWERING TREND IN POPS THOUGH THE DAY AS THE DRIER
AIR ARRIVES.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AN EXPANSIVE AREA OF HIGH PRESSURE WILL USHER IN A MUCH DRIER AND
COOLER ARCTIC SOURCED AIRMASS AS IT SLOWLY SHIFTS ACROSS THE GREAT
LAKES WEDNESDAY THROUGH FRIDAY. INITIALLY THE IS A LOW CHANCE OF
SOME SHOWERS WEDNESDAY AS THE 500MB TROUGH SHIFTS OVER THE LOWER
GREAT LAKES AND NORTHEAST STATES THEN THE MUCH DRIER AIR WILL
SUPPORT RAIN-FREE AND PARTLY SUNNY WEATHER THURSDAY AND FRIDAY. THE
COLDEST AIR OF THE WEEK WILL COME WEDNESDAY AND THURSDAY WITH 850MB
TEMPS POSSIBLY DROPPING BELOW 0C. HIGHS WILL ONLY TOP OUT IN THE 50S
WITH OVERNIGHT LOWS DROPPING INTO THE L40S/M30S. FROST HEADLINES MAY
BE NEEDED IF ENOUGH CLEARING DEVELOPS WED/THURS NIGHT.

THE SURFACE HIGH CENTERS ALONG THE EAST COAST FRIDAY AND SATURDAY
WITH A SOUTHERLY FLOW WARMING TEMPERATURES BACK TOWARD NORMAL.
ADVECTION OF EVEN WARMER AND MORE MOIST AIR NEXT WEEKEND MAY BRING
BACK CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY WITH ANY
SHORTWAVES THAT MAY MOVE THROUGH BUT CONFIDENCE IS TOO LOW AT THIS
TIME TO INCLUDE SATURDAY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
WIDELY SCATTERED CONVECTION DEVELOPING OVER LAKE ERIE AND ALSO FROM
THE INTERIOR SOUTHERN TIER INTO THE FINGER LAKES WILL CONTINUE TO
EXPAND IN COVERAGE THROUGH THE AFTERNOON AND SPREAD EASTWARD TOWARDS
CENTRAL NY BY THIS EVENING. ANOTHER BATCH OF STORMS IS EXPECTED TO
DEVELOP OVER OHIO THIS AFTERNOON IN ASSOCIATION WITH A MID LEVEL
DISTURBANCE. THIS AREA OF CONVECTION WILL REACH WESTERN NY BY MID TO
LATE EVENING...THEN MOVE NORTHEAST ACROSS LAKE ONTARIO TOWARDS THE
SAINT LAWRENCE VALLEY OVERNIGHT.

THE TWO BATCHES OF MORE ORGANIZED CONVECTION OUTLINED ABOVE WILL
PRODUCE AREAS OF MVFR CIGS AND MVFR/IFR VSBY FOR BRIEF PERIODS OF
TIME IN THE HEAVIER CELLS OF CONVECTION. OTHERWISE FOR THE REST OF
THE TIME EXPECT MAINLY VFR CIGS/VSBY BETWEEN AREAS OF CONVECTION.
THE ONE EXCEPTION WILL BE LATE TONIGHT AND MONDAY MORNING ACROSS THE
SAINT LAWRENCE VALLEY...INCLUDING KART. A COLD FRONT OVER SOUTHERN
ONTARIO WILL SAG SOUTHWARD...WITH AREAS OF LOW MVFR CIGS DEVELOPING
BEHIND IT.

ON MONDAY EXPECT A RELATIVE LULL IN CONVECTION DURING THE MORNING...
ALTHOUGH A FEW PASSING LIGHT SHOWERS CANNOT BE RULED OUT. EXPECT
MORE CONVECTION DURING THE AFTERNOON WITH THE BULK OF IT FORMING
ALONG AND INLAND OF THE LAKE BREEZE BOUNDARIES. THESE STORMS WILL
PRODUCE AREAS OF BRIEF MVFR/IFR SIMILAR TO TODAY...WITH MAINLY VFR
BETWEEN THE MORE ORGANIZED AREAS OF CONVECTION.

OUTLOOK...
MONDAY NIGHT...VFR WITH BRIEF MVFR/IFR IN SCATTERED SHOWERS AND
THUNDERSTORMS.
TUESDAY AND WEDNESDAY...MAINLY VFR WITH A CHANCE OF A SHOWER.
THURSDAY AND FRIDAY...VFR.

&&

.MARINE...
WINDS WILL REMAIN RELATIVELY LIGHT TODAY AND INTO MONDAY ON BOTH
LAKES AS A WARM AIRMASS AND RELATIVELY WEAK PRESSURE GRADIENT
REMAINS IN PLACE.

A COLD FRONT WILL CROSS THE AREA MONDAY NIGHT AND TUESDAY. BEHIND
THIS FRONT MUCH COOLER AIR WILL SURGE INTO THE LOWER LAKES WITH A
PERIOD OF SMALL CRAFT ADVISORY CONDITIONS POSSIBLE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...HITCHCOCK/TMA
SHORT TERM...WCH
LONG TERM...SMITH
AVIATION...HITCHCOCK
MARINE...TMA
Hazardous weather outlook, May 10, 5:02 AM EDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
502 AM EDT SUN MAY 10 2015

NYZ001>008-010>014-019>021-085-110915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
502 AM EDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
502 AM EDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, May 10, 3:10 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
310 PM EDT SUN MAY 10 2015

NYZ011>013-101945-
LIVINGSTON-WYOMING-GENESEE-
310 PM EDT SUN MAY 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LIVINGSTON...
SOUTHEASTERN GENESEE AND NORTHEASTERN WYOMING COUNTIES...

AT 309 PM EDT...A STRONG THUNDERSTORM WAS NEAR WARSAW OR 11 MILES
SOUTH OF BATAVIA...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LE ROY...WARSAW...ATTICA...PAVILION...YORK...COVINGTON...WYOMING...
BETHANY CENTER...EAST BETHANY AND DALE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4287 7829 4302 7793 4282 7781 4274 7821
TIME...MOT...LOC 1909Z 248DEG 29KT 4283 7815

REYNOLDS

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:28 PM EDTSpecial Weather StatementBUFOntario47 min
May 10, 3:58 PM EDTFlash Flood WarningBUFLivingston, Monroe3 hr
May 10, 4:14 PM EDTSpecial Weather StatementBUFWayne46 min
May 10, 4:45 PM EDTSevere Thunderstorm WarningBUFOntario30 min
May 10, 6:04 PM EDTSpecial Weather StatementBUFChautauqua41 min
May 10, 6:54 PM EDTAreal Flood WarningBUFLivingston3 hr

Nearby

Special Weather Statements in New York, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.